September 7, 2016, police in East Liverpool, Ohio, posted a disturbing and
widely shared picture of a couple found unconscious in their car from a heroin
overdose. Unfortunately, scenes like this are becoming increasingly common in Ohio.
It is imperative that everyone know the signs and dangers of heroin and opioid
use, so that lives can be saved and this public health crisis can come to an
The short-term symptoms of heroin/opioid use include, but are not limited to:
- Flushed skin;
- Sleepy eyes;
- Nodding off;
- Slurred speech;
- Slowed breathing;
- Loss of memory and judgment;
- Nausea/vomiting; and
- UNCONSCIOUSNESS. This is a sign of an overdose, which is a MEDICAL EMERGENCY. Call 911 immediately!
However, many of these symptoms are often mistaken for alcohol intoxication. To distinguish between alcohol and heroin/opioids, look for these paraphernalia:
- Burnt spoons
- Tiny baggies
- Whitish, powdery or dark, sticky residue
- Small glass pipes
Over time, long-term heroin/opioid abuse can cause numerous serious health problems, including:
- Lung damage
- Heart problems
- Impaired cognitive function
- Kidney failure
- Ohio Department of Mental Health and Addiction Services Hotline: 1-877-275-6364
- Crisis Center 24 Hour Crisis Hotline: 330-452-6000 and www.circstark.org
- Crisis Text Line for Ages 13-25: Text 4Hope to 741-741
- Project Dawn kits are available at the Alliance Health Department at no cost for anyone who is a loved one or household member to someone who is addicted to heroin or opiates.
Know the signs and dangers of heroin/opioid use, because somebody’s life may depend on it.